Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX

February 8, 2001Howard County, Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 8, 2001, 8:25 PM CST for Howard County, Martin County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 8, 2001, 8:25 PM CST (02:25 UTC)
Expired
Feb 8, 2001, 9:15 PM CST
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Howard County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 9:09 PM CSTHail 0.75Big Spring, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 8, 4:15 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 090225
SVRMAF
TXC227-317-090315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 PM CST THU FEB 8 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN TEXAS
  EASTERN MARTIN COUNTY IN TEXAS

* UNTIL 915 PM CST

* AT 825 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 2 MILES WEST OF STANTON...MOVING NORTHEAST AT
  60 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  COURTNEY...BROWN...KNOTT...LOMAX...SOUTH HAVEN...ELBOW...SAND
  SPRINGS...FAIRVIEW...VEALMOOR...LUTHER...VINCENT...STANTON...
  COAHOMA AND BIG SPRING.

HAILSTONES AS LARGE AS DIMES HAVE BEEN REPORTED WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE IF TIME PERMITS.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60) MPH CAN BE EXPECTED IN
THE WARNED AREA.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3213 10197 3209 10178 3210 10132 3251 10120
          3251 10169

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 4:20 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 8, 4:20 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CST THU FEB 8 2001

WILL UPDATE TO INCLUDE SPC SEVERE THUNDERSTORM WATCH BOX # 13 FOR
THE NORTHERN PERMIAN BASIN UNTIL 9 PM CST AND WIND ADVISORY FOR
EDDY AND LEA COUNTY PLAINS OF SOUTHEAST NEW MEXICO UNTIL MIDNIGHT
MST OR 1 AM CST

MAF  37/54/30/57  3000
LSA  33/51/27/56  5-00
E41  36/50/28/52  5200
MRF  32/54/21/61  1000
CNM  35/55/25/59  1000

.MAF...
TX...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE NORTHERN PERMIAN
     BASIN AND EXTREME WESTERN LOW ROLLING PLAINS UNTIL 9 PM CST
     TXZ045>048-050>053
     HIGH WIND WARNING TONIGHT UNTIL 4AM CST OR 3 AM MST FOR THE
     GUADALUPE..DAVIS...AND APACHE MOUNTAINS OF WEST TEXAS
     TXZ074-258.
NM...HIGH WIND WARNING TONIGHT UNTIL 4AM CST OR 3 AM MST FOR THE
     GUADALUPE MOUNTAINS.
     WIND ADVISORY FOR SOUTHEAST NEW MEXICO PLAINS UNTIL MIDNIGHT MST
     OR 1 AM CST.

12

In the hours before

Special weather statement, Feb 8, 2:44 PM CST, 5 hours 41 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CST THU FEB 8 2001

SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM OVER ARIZONA WILL MOVE EASTWARD
TOWARD THE TEXAS PANHANDLE TONIGHT.  STRONG WINDS ALOFT AND A
TIGHTENING PRESSURE GRADIENT AS SURFACE LOW PRESSURE DEVELOPS...WILL
RESULT IN WINDY CONDITIONS THE REMAINDER OF THIS AFTERNOON AND
OVERNIGHT...ESPECIALLY IN THE WEST TEXAS AND SOUTHEAST NEW MEXICO
MOUNTAINS.  A PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THIS
EVENING FROM WEST TO EAST.

WINDS WILL BECOME WESTERLY THIS EVENING.  WITH WINDS AVERAGING 20 TO
30 MPH AND GUSTY...BLOWING DUST WILL BE A POSSIBILITY MAINLY OVER
SOUTHEAST NEW MEXICO AND WESTERN TEXAS.  VERY COLD TEMPERATURES ALOFT
ADVECTING EASTWARD WILL CAUSE THE ATMOSPHERE TO BECOME VERY
UNSTABLE...ESPECIALLY OVER THE EASTERN PERMIAN BASIN.  THUS THERE IS
CHANCE OF THUNDERSTORMS DEVELOPING.  SOME OF THE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

.THREATS...

WIND...
WINDS WILL INCREASE AND BECOME SOUTHWEST TO WEST 20 TO 30 MPH...WITH
HIGHER GUSTS.  MUCH STRONGER WINDS ARE EXPECTED FROM THE DAVIS...THE
APACHE...AND THE GUADALUPE MOUNTAINS.  WINDS THROUGH THE GUADALUPE
PASS COULD EXCEED 90 MPH.  AREAS OF BLOWING DUST WILL AFFECT
SOUTHEAST NEW MEXICO AND WESTERN WEST TEXAS...ESPECIALLY THOSE AREAS
THAT DID NOT RECEIVE RAINFALL EARLIER DURING TODAY.

THUNDERSTORMS...
THERE IS A CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING FOR AREAS FROM THE EDWARDS PLATEAU...TO THE
CENTRAL AND EASTERN PERMIAN BASIN.  THUNDERSTORMS OVER THE EASTERN
PERMIAN BASIN COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT.  A SLIGHT TO MODERATE SEVERE THUNDERSTORM
RISK WILL CONTINUE UNTIL AROUND MIDNIGHT FOR THE EASTERN PERMIAN
BASIN.  STORM SPOTTERS SHOULD CLOSELY MONITOR THIS SITUATION AND
PREPARE FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

FIRE WEATHER...
WINDY CONDITIONS AND LOW RELATIVE HUMIDITIES THIS AFTERNOON WILL
INCREASE THE THREAT FOR CRITICAL FIRE WEATHER CONDITIONS.  AREAS THAT
WILL BE AFFECTED BY THESE CONDITIONS INCLUDE THE DAVIS AND CHISOS
MOUNTAINS OF WEST TEXAS.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY
WHEN DRIVING ALONG NORTH TO SOUTH ORIENTED ROADS.  TRAVEL THROUGH
THE PASSES...ESPECIALLY THE GUADALUPE PASS COULD BECOME DANGEROUS
THROUGH THE EVENING HOURS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER DEVELOP.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS WEATHER THREAT.

RSB
Special weather statement, Feb 8, 4:06 PM CST, 4 hours 19 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CST THU FEB 8 2001

SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM OVER ARIZONA WILL MOVE EASTWARD
TOWARD THE TEXAS PANHANDLE TONIGHT.  THE COMBINATION OF THE
APPROACHING UPPER STORM SYSTEM...INSTABILITY...AND STRONG WINDS
ALOFT WILL RESULT IN A CHANCE OF STRONG TO SEVERE THUNDERSTORMS...
ESPECIALLY OVER THE NORTHERN AND EASTERN PERMIAN BASIN...AND
THE WESTERN LOW ROLLING PLAINS.

A PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING FROM
WEST TO EAST.  BEHIND THIS FRONT...WINDS WILL BECOME WESTERLY THIS
EVENING.  WITH WINDS AVERAGING 20 TO 30 MPH AND GUSTY...BLOWING DUST
WILL BE A POSSIBILITY MAINLY OVER SOUTHEAST NEW MEXICO AND WESTERN
TEXAS.  WIND GUSTS WILL BE MUCH HIGHER IN THE MOUNTAINS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO TONIGHT.

.THREATS...

SEVERE THUNDERSTORMS...
THERE IS A CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING FOR AREAS FROM THE EDWARDS PLATEAU...TO THE
CENTRAL AND EASTERN PERMIAN BASIN. THUNDERSTORMS OVER THE NORTHERN
AND EASTERN PERMIAN BASIN COULD BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT.  A SEVERE THUNDERSTORM WATCH IS
IN EFFECT UNTIL 900 PM CST FOR THE NORTHERN PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS.  PLEASE REFER TO LATER WATCHES AND WARNINGS
ISSUED BY NWS MIDLAND FOR ADDITIONAL INFORMATION.

THE SEVERE THUNDERSTORM RISK WILL CONTINUE UNTIL AROUND MIDNIGHT FOR
THE EASTERN PERMIAN BASIN.  STORM SPOTTERS SHOULD CLOSELY MONITOR
THIS SITUATION AND PREPARE FOR ACTIVATION LATER THIS AFTERNOON AND
EVENING.

WIND...
WINDS WILL INCREASE AND BECOME WEST TO SOUTHWEST 20 TO 30 MPH...WITH
HIGHER GUSTS.  MUCH STRONGER WINDS ARE EXPECTED IN THE DAVIS...
APACHE...AND GUADALUPE MOUNTAINS.  WINDS THROUGH GUADALUPE PASS COULD
EXCEED 90 MPH.  AREAS OF BLOWING DUST WILL AFFECT SOUTHEAST NEW
MEXICO AND WESTERN WEST TEXAS...ESPECIALLY THOSE AREAS THAT DID NOT
RECEIVE RAINFALL EARLIER THURSDAY.

FIRE WEATHER...
WINDY CONDITIONS AND LOW RELATIVE HUMIDITIES THIS AFTERNOON AND
EVENING WILL INCREASE THE THREAT OF CRITICAL FIRE WEATHER CONDITIONS.
AREAS THAT WILL BE AFFECTED BY THESE CONDITIONS INCLUDE THE DAVIS AND
CHISOS MOUNTAINS OF WEST TEXAS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER DEVELOP.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY
WHEN DRIVING ALONG NORTH TO SOUTH ORIENTED ROADS.  TRAVEL THROUGH
THE PASSES...ESPECIALLY THE GUADALUPE PASS COULD BECOME DANGEROUS
THROUGH THE EVENING HOURS.

THIS PRODUCT AND OTHERS ISSUED BY THE MIDLAND NWS FORECAST OFFICE
CAN BE FOUND ON THE INTERNET AT:  http://www.srh.noaa.gov/maf

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS WEATHER THREAT.

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 9:08 PM CSTSevere Thunderstorm WarningMAFScurry52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.